• Users Online: 157
  • Print this page
  • Email this page
CASE REPORT
Year : 2019  |  Volume : 2  |  Issue : 2  |  Page : 40-45

Vedolizumab Achieved Clinical and Histologic Remission in a Patient with Lung Cancer Who Had a Steroid-Refractory Upper Gastrointestinal Injury Due to Nivolumab Treatment


1 Department of Internal Medicine, Baylor College of Medicine, Houston, TX, USA
2 Department of Gastroenterology, Hepatology and Nutrition, Houston, TX, USA
3 Department of Pathology and Lab Medicine, MD Anderson Cancer Center, Houston, TX, USA
4 Department of Nuclear Medicine, Division of Diagnostic Imaging, MD Anderson Cancer Center, Houston, TX, USA

Correspondence Address:
Dr. Yinghong Wang
Department of Gastroenterology, Hepatology, and Nutrition, MD Anderson Cancer Center, Houston, TX
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JIPO.JIPO_18_18

Get Permissions

Immune checkpoint inhibitors (ICIs) have emerged as a novel therapeutic class for various malignancies. Their immune upregulation promotes significant anti-tumor effect, but simultaneously, can also result in treatment-limiting immune-related adverse events (irAEs). The data on upper gastrointestinal (GI) tract irAEs are sparse. We herein describe a case of steroid-dependent upper GI toxicity with nivolumab (an anti-programmed death [PD] protein-1) that achieved clinical and histological remission with vedolizumab treatment (a GI tract targeted anti-integrin antibody). A 65-year-old male patient with progressive lung cancer was treated with nivolumab and following 16 cycles, developed severe nausea, vomiting, and epigastric abdominal cramps requiring five hospitalizations. His initial esophagogastroduodenoscopy (EGD) showed active inflammation in both the stomach and duodenum. Nivolumab was discontinued, but despite treatment with multiple steroid courses, his symptoms always recurred during prednisone taper. Clinical remission was ultimately achieved with vedolizumab. His last EGD after five infusions of vedolizumab demonstrated resolution of inflammation. His lung cancer has since relapsed and the treatment plan was to resume nivolumab concurrently with vedolizumab. In conclusion, ICIs, such as nivolumab, have emerged as therapy for various malignancies. Their use can be associated with various irAEs including the upper GI adverse events which is uncommon. This case scenario showed that vedolizumab can provide a steroid-sparing therapeutic effect to achieve remission of upper GI irAEs even in cases where multiple steroid courses have failed.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed326    
    Printed33    
    Emailed0    
    PDF Downloaded41    
    Comments [Add]    

Recommend this journal